Alert archive / Vermont / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 10, 2001, 5:04 PM EDT for Windsor County, Vermont. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2001, 5:04 PM EDT (21:04 UTC)
- Expired
- Jul 10, 2001, 5:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Windsor County, VT
The radar
The Burlington radar (KCXX), 113 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:30 PM EDT | Hail 0.75 | Barnard, VT | |
| Jul 10, 5:40 PM EDT | Hail 0.88 | Woodstock, VT | |
| Jul 10, 5:41 PM EDT | Hail 0.88 | Pomfret, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 12:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 102104 SVRBTV VTC027-102145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 504 PM EDT TUE JUL 10 2001 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINDSOR COUNTY IN VERMONT * UNTIL 545 PM EDT * AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF BARNARD...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... SOUTHWEST OF BARNARD AROUND 520 PM EDT NEAR WOODSTOCK AROUND 530 PM EDT NEAR QUECHEE AROUND 540 PM EDT NEAR HARTLAND AROUND 550 PM EDT THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. .END SISSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:50 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 10, 4:50 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
450 PM EDT TUE JUL 10 2001
BUSY AFTERNOON WITH PLENTY OF SEVERE TSTMS WARNINGS AND GOLF BALL
SIZE HAIL REPORTS. TSTMS SHOULD BEGIN TO DIMINISH NEAR SUNSET...SO
WILL HAVE A CHC OF TSTMS EARLY TONIGHT. HOWEVER...LOOKING
UPSTREAM SHRTWV MOVG SEWD FROM JUST NORTH OF THE GRTLKS IN ONTARIO
PRODUCING TSTMS ATTM...AND WILL INCLUDE A CHC LATE TONIGHT
FOR THE ST LAWRENCE VLY AND THE ADIRONDACKS. ON WED...ANOTHER
SHRTWV WILL DROP SEWD FROM THE GRTLKS WITH ANOTHER CHC OF SHOWERS
AND TSTMS ON WED. BUFKIT SOUNDINGS SHOW AIRMASS WILL DESTABILIZE
AGAIN WED AFTERNOON...BUT NOT AS UNSTABLE AS TODAY. WET BULB ZERO
RUNNING FROM 6500-7000 FT...SO LOOKS LIKE A CHANCE FOR SOME MORE
HAIL ON WED FROM ANY TSTMS THAT DEVELOP...AS THERE WILL BE COLDER
AIR ALOFT ON WED. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE TSTMS ON
WED.
WED NIGHT AND THU UPR CLOSED LOW TO DROP SEWD ACROSS THE FCST AREA
WITH A CHC OF MORE SHOWERS. AIRMASS APPEARS TOO STABLE FOR
TSTMS ON THU. CLOSED LOW TO OEN UP WITH UPR TROF AXIS TO MOVE
ACROSS THE FCST AREA ON FRI...SO WILL KEEP A CHC OF SHOWERS ON FRI
AS WELL.
EXTENDED...LOOKS LIKE &DRY WEATHER SAT THRU TUES AS AN UPR RIDGE
ATTEMPS TO BUILD EASTWARD FROM THE PLAINS STATES WITH A WARMUP IN
TEMPS EARLY NEXT WEEK.
.BTV...SEVERE THUNDERSTORM WATCH UNTIL 7PM EDT FOR VTZ001>012
NYZ028-030-031-034-035.
WGHIn the hours before
Special weather statement, Jul 10, 12:54 PM EDT, 4 hours 10 minutes before
NYZ027-028-030-031-034-035-VTZ001>012-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1254 PM EDT TUE JUL 10 2001 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR CENTRAL AND NORTHERN VERMONT AND MOST OF NORTHERN NEW YORK UNTIL 7 PM... SEVERE THUNDERSTORM WATCH #537 INCLUDES ALL COUNTIES IN CENTRAL AND NORTHERN VERMONT AS WELL AS FRANKLIN...CLINTON AND ESSEX COUNTIES IN NEW YORK. AT 1245 PM...THUNDERSTORMS WERE DEVELOPING WITHIN 50 MILES OF THE CANADIAN BORDER AHEAD OF A COLD FRONT MOVING SLOWLY SOUTHEASTWARD AND SPREADING THE THUNDERSTORMS THROUGHOUT THE REST OF THE WATCH AREA DURING THE AFTERNOON. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL. POTENTIALLY DEADLY CLOUD TO GROUND LIGHTNING AND HEAVY RAINS ARE LIKELY TO ACCOMPANY ALL THUNDERSTORMS AS WELL. IT IS ESSENTIAL THAT YOU MONITOR NOAA WEATHER RADIO OR LOCAL RADIO STATIONS FOR THE LATEST FORECASTS AND POSSIBLE WARNINGS. ALSO...KEEP A CONTINUOUS WATCH TO THE SKY AND AT FIRST SIGNS OF THREATENING WEATHER...SEEK SAFE SHELTER INSIDE A ENCLOSED...STURDY BUILDING OR VEHICLE.
Local storm report, Jul 10, 4:57 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
457 PM EDT TUE JUL 10 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1218 PM LYNDONVILLE VT 1.5 INCH HAIL
07/10/01 CALEDONIA BY SPOTTERS
0135 PM NORTH HERO VT 1 INCH HAIL
07/10/01 GRAND ISLE BY PUBLIC
0140 PM NORTH FAIRFAX VT 1 INCH HAIL
07/10/01 FRANKLIN BY SPOTTER
0200 PM WATERVILLE VT 1 INCH HAIL
07/10/01 LAMOILLE BY PUBLIC
0215 PM BRISTOL VT .75 INCH HAIL
07/10/01 ADDISON BY SPOTTER
0225 PM NEW HAVEN VT .75 INCH HAIL
07/10/01 ADDISON BY SPOTTER
0229 PM NEW HAVEN VT 1.75 INCH HAIL
07/10/01 ADDISON BY SPOTTER
0230 PM FAIR HAVEN VT 1 INCH HAIL
07/10/01 RUTLAND BY SPOTTER
0330 PM BRAINTREE VT WIND DAMAGE
07/10/01 ORANGE MULTIPLE TREES DOWN BY
PUBLIC
0332 PM TYSON VT .88 INCH HAIL
07/10/01 WINDSOR BY SPOTTER
0435 PM CASTLETON VT WIND DAMAGE
07/10/01 RUTLAND TREES FALLEN ON HOUSES BY
STATE DOT
0435 PM CASTLETON VT 1.75 INCH HAIL
07/10/01 RUTLAND BY STATE DOT
0442 PM BRANDON VT 1.75 INCH HAIL
07/10/01 RUTLAND BY SPOTTERSThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:58 PM EDT | Severe Thunderstorm Warning | BTV | Grand Isle | 32 min |
| Jul 10, 1:11 PM EDT | Severe Thunderstorm Warning | BTV | Franklin | 49 min |
| Jul 10, 1:49 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille | 41 min |
| Jul 10, 1:53 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 52 min |
| Jul 10, 2:22 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 38 min |
| Jul 10, 2:31 PM EDT | Severe Thunderstorm Warning | BTV | Washington | 29 min |
| Jul 10, 2:44 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 31 min |
| Jul 10, 2:51 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 24 min |
| Jul 10, 3:02 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 43 min |
| Jul 10, 3:15 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 30 min |
| Jul 10, 4:38 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 37 min |
| Jul 10, 4:47 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 28 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.